Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

On BP medicines. Facing high mood fluctuations and mood swings. What should I do?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1197 Questions
I am 35 n on bp medicines since last 4 yrs now. Lately I am facing high mood fluctuations and these mood swings are high towards the late hrs. What should I do?
Posted Sat, 24 Aug 2013 in Mental Health
Answered by Dr. Anjana Rao Kavoor 26 minutes later
Thanks for writing in to us.

I suppose you have been diagnosed as hypertensive at a young age and are taking anti hypertensive medicines for the same. The name of medicine and dosage is important to be known.

All antihypertensive treatments, are associated with cognitive side effects. These side effects are rarely clear-cut and involve mood, quality of sleep, daytime sedation, and various neuropsychologic functions.

Hypertension itself is associated with many of the above changes, and some cognitive functions actually improve with treatment. Nonetheless, many medications are accused of causing side effects, particularly for nonspecific complaints, such as fatigue.

There are many classes of medicines used in treatment of high blood pressure. They can be grouped as beta blockers, alpha blockers, ACE inhibitors, diuretics etc.

At the same time it would also be important to know any stressful situation you are facing like working deadlines, occupational stress, post pregnancy stress or any such situation that is putting a mental pressure on you. It would also be important to know if you have sleep related problems.

You could try getting involved in stress relieving exercises and mind relaxation techniques.
1. You may respond best to relaxation techniques that quiet you down, such as meditation, deep breathing, or guided imagery
2. You may respond best to relaxation techniques that are stimulating and that energize your nervous system, such as rhythmic exercise
3. Your challenge is to identify relaxation techniques that provide both safety and stimulation to help you “reboot” your system. Techniques such as mindfulness walking or involving yourself in some activity that brings peace to your mind.

Hope your query is answered.
Please feel free to ask further queries.

Dr A Rao Kavoor
Above answer was peer-reviewed by
Follow-up: On BP medicines. Facing high mood fluctuations and mood swings. What should I do? 22 minutes later
I had been on repace 50 Od for all this while but last december I had an unplanned pregnancy which due to some complications in featal growth had to be terminated. So since december2012 I was put on nicardia forte 10mg twice daily. Also there were some issues in my marriage of 11 yrs which I have been trying to come out of since the beginning of this year.
Answered by Dr. Anjana Rao Kavoor 5 hours later

Thanks for writing back,

So now we can think of the following possibilities in your case:

As I have previously mentioned, most antihypertensives can have psychiatric side effects that in some cases can get very troublesome. Nifedipine (Nicardia forte) is also known to cause these side effects. The well-known ones being, nervousness, anxiety, mood changes, jitteriness, depression, paranoia, agitation and rarely psychosis.

Abortion is a well-known stressor that is notorious to cause psychiatric illnesses. It may cause an imbalance in the chemicals of the brain that may lead to an episode of a disorder. It may also trigger off an illness in a person who may have a family history of a psychiatric illness or a distant genetic predisposition. A person can also have a vulnerability to an illness that may be acquired from the environment. Like a long standing strained relationship or early childhood experiences.

In your case, the next step would be to find out the exact cause. It could be just one or could be a combination of the above mentioned causes. Firstly a detailed evaluation by a psychiatrist would reveal whether your symptoms are at a syndromal level or not (means, clinically significant or not). If the drug you are taking for Hypertension is alone responsible for it then in that case simply changing this drug can make a lot of difference. If there are other contributory causes then they will have to be addressed. If the problem is clinically problematic then some medications may have to be started. If the cause is mainly strained marital relationship then resolving this issue can ease your symptoms. Some psychotherapy in the form of Marital or couple’s therapy and Cognitive Behavior therapy may be beneficial.

I hope this answers your question,

Wish you a speedy recovery,
Dr. A. Rao. Kavoor.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor